NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 15, 3:16 AM CST, 14 minutes earlier. Its key messages:
Area forecast discussion, Jan 15, 3:16 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
216 AM MST Thu Jan 15 2026
.KEY MESSAGES...
- Critical fire weather conditions are expected Thursday in
parts of northeast Colorado and along the Kansas and Colorado
border area.
- Damaging wind gusts are likely on Friday with northwest winds
gusting 60-90 mph Friday morning through Friday afternoon.
Blowing dust, including localized but extremely hazardous dust
storms, may also develop. Any fires that ignite will have
explosive growth potential due to strong winds and low
humidity.
- Saturday also has the potential for strong winds, blowing dust
and wild fires. While the wind is not expected to be as high
as Friday, gusts over 60 mph will be possible in the
afternoon, particularly in northeast Colorado and west of
Highway 25 in Kansas and Nebraska.
&&
.UPDATE...
Issued at 644 PM MST Wed Jan 14 2026
Overall forecast continues to remain on track. The only change
that was made was to add Yuma county to the Red Flag Warning for
Thursday. Northwest winds typically lead to temperatures being
around 3-5 degrees warmer across Yuma county due to localized
downslope warming. Only adding two degrees to the high
temperature for tomorrow was enough to yield 14-15% humidity
across most of the county. Previous forecast was closer to the
mean high temperatures which suggested to me as well is that
there is enough of a signal for temperatures to achieve the
warmer end of the forecast spectrum. This along with the signal
that winds may be the highest across Yuma county of 40-45 mph
was enough of a nudge for me to add them to the Red Flag
Warning. Have also added in patchy blowing dust across portions of
Yuma county due to concerns of blowing dust originating from the
burn scars from the wildfires from December 17th-18th.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MST Wed Jan 14 2026
Wind, fire and blowing dust concerns continue for the area
Thursday through Saturday, though Friday will be the most
impactful day.
For Thursday, will see a modest increase in winds in the
afternoon with gusts in the 30 to 40 mph range, possibly up to
45 mph north of Interstate 70. Afternoon relative humidity
minimums will drop into the mid to upper teens, and that was
derived from the lowest percentile dew points from the NBM.
Areas currently in the Red Flag Warning have the highest
probability of reaching critical criteria for a few hours, but
confidence in the watch area is still lacking to upgrade, mainly
because of dew points. Otherwise, looking at highs in the lower
60s and lows Thursday night in the 20s behind and early cold
frontal passage. Winds will become gusty overnight as upper
shortwave axis approaches and winds increase aloft. Even without
full mixing, may see gusts approaching 50 mph towards 12z Friday
morning.
Friday remains the main day of concern. A 500 mb jet max of
110 kts will move over the area in the morning behind the
shortwave axis. As mixing commences, possibly as early as the
12-15z time frame, surface winds will rapidly increase and
approach or exceed warning criteria, continuing through the
afternoon. NBM statistics continue to support gusts in the
60-90 mph range, highest in northeast Colorado and west of
Highway 25 in Kansas/Nebraska. Mixing heights remain just a bit
high, now around 2.5-2.8 km in the afternoon, which is about the
only negative factor for blowing dust and may prevent more
widespread low visibilities from developing. However, given the
magnitude of the wind and antecedent dry conditions, localized
plumes of dust storms appear to be likely. Burn scars in Yuma
County, Colorado, from last month's strong wind event may be of
particular concern as a source region for the dust, which would
work downstream into the Kansas/Colorado border area on
northwest winds. Winds will diminish Friday night, but still
gusting up to 50 mph at times in the early evening. Highs will
be in the upper 30s to lower 40s and lows Friday night in the
teens.
Another upper shortwave trough moves across the area on
Saturday. The 500 mb jet max is not as strong compared to
Friday, but still seeing around 90 kts by Saturday afternoon
overspreading the area from Colorado behind the shortwave axis.
NBM statistics suggest Colorado and west of Highway 25 in
Kansas/Nebraska may once again see strong winds meeting High
Wind criteria of 58 mph or higher. Blowing dust and fire weather
may be additional concerns. Will hold off issuing any watch for
now so as not to distract from the wind event on Friday. Highs
will be in the 30s and lows Saturday night in the single digits
and teens.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 215 AM MST Thu Jan 15 2026
Sunday is another windy day as we remain on the back side of a Great
Lakes trough and ahead of a amplified ridge in the Pacific
Northwest. This places us under a strong northwest flow with winds
up to 15-25 mph and gusts up to 30 mph. Yuma and Kit Carson county
are forecast to have the highest winds from 25-30 mph and gusts up
to 45 mph. The NBM is showing a 30% probability of gusts around 45
mph to occur for these counties. Grassland Fire Danger Index (GFDI)
values for Yuma and Kit Carson county hover between 20-35. Relative
humidity values (RH) for the county warning area (CWA) fall to the
lower 20s. Depending on how the high wind events Friday and Saturday
play out, fire weather could be a concern Sunday, particularly for
Yuma and Kit Carson counties. High winds could further lower RH
values and approach critical fire weather conditions. Expect sunny
skies with high temperatures forecast in the 50s and lows in the
upper teens.
Overnight into Monday, a cold front from the north passes through
the region dropping high temperatures to the 40s and bringing a
slight chance for precipitation. Most of the models are showing no
precipitation with this frontal passage, but a small number of the
GEFS ensemble members are showing precipitation. Probability of
Precipitation (PoPs) are from 5-15% for the CWA. Winds are forecast
to be mild and variable with gusts around 25 mph.
Tuesday and Wednesday, we enter a more zonal pattern and high
temperatures are back in the 50s. Lows are in the upper teens/low
20s. Winds are forecast to be mild and variable with gust up to 25
mph for our Colorado counties.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 943 PM MST Wed Jan 14 2026
VFR conditions are currently forecast for this TAF period. Winds
are forecast to become westerly overnight. Each terminal has the
potential for LLWS as a stronger low level jet begins to
develop. The LLWS is forecast to last through 16/17Z before the
nocturnal inversion wanes. As this occurs wind gusts of 30-35
knots are forecast to occur as well. There is a 30-40% chance of
gusts up to 40 knots at GLD through the afternoon. The focus
then turns to a cold front moving through mid evening. Have
concerns about strong winds with this as well. There is a
10-20% chance that gusts up to 50 knots could occur toward the
latter part of the period as well. Guidance is also starting to
pick up on an increase in low level moisture and perhaps some
rain/snow potential as well. Confidence in the precipitation is
less than 10% currently so will leave out of the TAF.
&&
.FIRE WEATHER...
Issued at 423 PM MST Wed Jan 14 2026
Thursday, fire zones (CO) 253, 254, (KS) 13, and 27 are expected to
see RH values mid teens for a few hours while winds from the
northwest gust up around 40 MPH. As mentioned in the short-term
discussion above, today's set up similar to Tuesday's. Tuesday
saw the winds mix down drier air, allowing spotty critical fire
weather conditions to occur. Thursday is starting closer to
critical conditions than Tuesday was, increasing confidence to
80% that Red Flag criteria will be met. This prompted a Red
Flag Warning to be issued. Adjacent counties may also see
critical fire weather conditions, but have a lower chance than
the Warned counties. There is a notable 20% chance that dry air
will not mix down and RH values will remain above critical
values. Patchy blowing dust is possible, but widespread
visibility impacts are not expected.
Friday, winds will be much higher, with gusts up to 65 MPH being
possible. RH values are forecast to be lower than Thursday's,
potentially nearing 10% if temperatures get into the mid 40s.
Blowing dust is also expected, including visibility potentially
dropping to less than 1 mile. There is a 30% chance that cooler
temperatures occur, and RH values do not drop below 15%. GFDI
values across eastern Colorado range from 60-100 Friday.
Over the weekend, we could see continuing critical fire weather
conditions with northwesterly winds gusting over 25 MPH and RH
values dropping to around 20%. Saturday is the main day for the
weekend to watch as there is still potential that that wind
gusts of 40-50 knots may still be ongoing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 8 AM this morning to 5 PM MST this
afternoon for KSZ013-027.
Fire Weather Watch from late tonight through Friday afternoon
for KSZ001>004-013>016-027>029-041-042.
High Wind Watch from late tonight through Friday afternoon for
KSZ001>004-013>016-027>029-041-042.
CO...Red Flag Warning from 8 AM this morning to 5 PM MST this
afternoon for COZ252>254.
Fire Weather Watch from late tonight through Friday afternoon
for COZ252>254.
High Wind Watch from late tonight through Friday afternoon for
COZ090>092.
NE...Fire Weather Watch from late tonight through Friday afternoon
for NEZ079>081.
High Wind Watch from late tonight through Friday afternoon for
NEZ079>081.
&&
UPDATE...Trigg
SHORT TERM...024
LONG TERM...KAK/Rhoades
AVIATION...Trigg
FIRE WEATHER...CAHazardous weather outlook, Jan 15, 2:26 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
126 AM MST Thu Jan 15 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
126 AM MST Thu Jan 15 2026 /226 AM CST Thu Jan 15 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning is in effect for Eastern Colorado, along with
Sherman and Wallace counties in Kansas. Low relative humidity and
wind gusts from the northwest of 30 to 40 mph are forecast to lead to
increased fire danger. Fires will spread rapidly and be hard to
control.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Friday, a High Wind Watch and Fire Weather Watch remain in effect.
Northwest winds potentially gusting 60-75 mph and dry conditions
could lead to hazardous travel conditions, rapid fire spread, and
blowing dust with visibility potentially below 1 mile at times.
Saturday also has the potential for strong winds, blowing dust and
wild fires. While the wind is not expected to be as high as Friday,
gusts over 60 mph will be possible in the afternoon, particularly in
northeast Colorado and west of Highway 25 in Kansas and Nebraska.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.